Kansas, 2004Hail and Damaging Winds in Kansas, August 8, 2004
August 8, 2004 · NWS TOP · 7 events in 4 counties and zones
5 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 2:45 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN AUG 8 2004
.DISCUSSION...
TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN
FORECAST CHALLENGES.
THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS
THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE
MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS.
AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST
ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED
FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE
DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY
DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA
EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS
THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES
OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG
GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL
DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE
CENTRAL COUNTIES OF THE FA AFTER 3Z.
ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH
ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND
SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE
EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT
AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE
5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND
AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A
STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON
TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON
MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH
TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE
NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S
AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT.
HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON
THE SPEED OF THE SURFACE FRONT.
THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH
AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A
COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY.
EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH
70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER
40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH
UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES
TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE
LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE
UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT
WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL
STABLE AIRMASS IN PLACE.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038
&&
Hazardous weather outlook, Aug 8, 3:30 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SUN AUG 8 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-091100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 PM CDT SUN AUG 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY
BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND
DAMAGING OUTFLOW WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON
TUESDAY AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 8, 6:34 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 8 SW MILTONVALE 39.27N 97.55W
08/08/2004 70 MPH OTTAWA KS TRAINED SPOTTER
0729 PM HAIL 2 S MILTONVALE 39.32N 97.45W
08/08/2004 1.00 INCH CLOUD KS COUNTY OFFICIAL
&&
SMBLocal storm report, Aug 8, 6:44 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 N WASHINGTON 39.83N 97.05W
08/08/2004 WASHINGTON KS TRAINED SPOTTER
6-8 INCH TREE LIMBS BROKEN OFF
0729 PM TSTM WND GST 4 NNW OAK HILL 39.30N 97.37W
08/08/2004 60 MPH OTTAWA KS TRAINED SPOTTER
0733 PM NON-TSTM WND GST 1 E OLSBURG 39.43N 96.60W
08/08/2004 70 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBLocal storm report, Aug 8, 6:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 E JUNCTION CITY 39.03N 96.81W
08/08/2004 0.88 INCH GEARY KS LAW ENFORCEMENT
&&
SMBLocal storm report, Aug 8, 7:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST ABILENE 38.92N 97.21W
08/08/2004 60 MPH DICKINSON KS COUNTY OFFICIAL
&&
SMBLocal storm report, Aug 8, 7:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 5 NE JUNCTION CITY 39.08N 96.77W
08/08/2004 60 MPH GEARY KS LAW ENFORCEMENT
REPORTED BY FORT RILEY MILITARY POLICE
0805 PM TSTM WND DMG ABILENE 38.92N 97.21W
08/08/2004 DICKINSON KS COUNTY OFFICIAL
TENT DAMAGED AT COUNTY FAIR
&&
SMBLocal storm report, Aug 8, 7:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 2 NW WAMEGO 39.22N 96.33W
08/08/2004 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBThunderstorm Wind, Pottawatomie
- When
- August 8, 7:25 PM CST
- Where
- Pottawatomie County, Wamego
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.200, -96.317
Strong winds damaged power poles.
Thunderstorm Wind, Wabaunsee
- When
- August 8, 7:29 PM CST
- Where
- Wabaunsee County, 6 mi NNW of Paxico
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -96.217
Thunderstorm Wind, Pottawatomie
- When
- August 8, 7:40 PM CST
- Where
- Pottawatomie County, 4 mi NW of St Marys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.233, -96.117
Thunderstorm Wind, Wabaunsee
- When
- August 8, 7:59 PM CST
- Where
- Wabaunsee County, Eskridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -96.100
Hail, Republic
- When
- August 8, 10:10 PM CST
- Where
- Republic County, 4 mi WNW of Talmo
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -97.650
Hail, Cloud
- When
- August 8, 10:30 PM CST
- Where
- Cloud County, Jamestown
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -97.867
Thunderstorm Wind, Pottawatomie
- When
- August 8, 11:33 PM CST
- Where
- Pottawatomie County, 1 mi E of Olsburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -96.600
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 8, 2004$1.1 million · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Minnesota, August 8, 2004$15,000 · F1 · 24 events
- Tornado and Hail in Iowa, August 8, 2004$64,000 · F0 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2004$30,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 2004$10,000 · 1.75 in hail · 22 events
- Damaging Wind in Florida, August 8, 2004$25,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 8, 20041 in hail · 10 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 200470 kt wind · 9 events
- Hail and Damaging Winds in Kansas, August 8, 20041 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 8, 20041 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 8, 2004$100 · 1 in hail · 7 events
- Tornado and Hail in Minnesota, August 8, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417345, 5417346, 5417347, 5417348, 5417349, 5417350, 5417351.